Alert archive / Colorado / Red Flag Warnings in 2007

Red Flag Warning 5, NWS Goodland, KS

October 6, 2007Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 6, 2007, 6:47 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 6, 2007, 1:00 PM MDT. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 6, 2007, 6:47 AM MDT (12:47 UTC)
In effect from
Oct 6, 2007, 1:00 PM MDT
Expired
Oct 6, 2007, 5:55 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 2:53 PM MDTNON-TSTM WND GST 583 S Burlington, CO
Oct 6, 2:54 PM MDTNON-TSTM WND GST 603 S Burlington, CO
Oct 6, 4:31 PM MDTNON-TSTM WND GST 583 S Burlington, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 0.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2885 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 061247
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
647 AM MDT SAT OCT 6 2007

...EXTREME FIRE DANGER WILL OCCUR THIS AFTERNOON...

.A STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY APPROACH THE REGION
TODAY. THIS SYSTEM WILL CAUSE THE PRESSURE GRADIENT TO INCREASE
OVER THE AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. SOUTH
WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS UP TO 50 MPH. THE
SOUTHERLY WINDS WILL ALSO BRING IN VERY WARM AND ABOVE NORMAL
TEMPERATURES. THE RELATIVE HUMIDITIES WILL BE CLOSE TO NEEDED RED
FLAG CRITERIA WITH THE LOWEST VALUES OVER THE WESTERN HALF OF
YUMA...KIT CARSON...AND CHEYENNE COUNTIES. EVEN WITH THE MARGINAL
MOISTURE...THE STRONG WINDS AND THE FACT THAT A FIRE DID OCCUR
YESTERDAY IN KIT CARSON COUNTY WAS THE MAIN FACTORS IN ISSUING THE
WARNING.

COZ252>254-062100-
/O.NEW.KGLD.FW.W.0005.071006T1900Z-071007T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-
647 AM MDT SAT OCT 6 2007

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM MDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM MDT THIS
AFTERNOON. 

A RED FLAG WARNING HAS BEEN ISSUED FOR CRITICAL FUELS...LOW
RELATIVE HUMIDITIES...AND STRONG WINDS. 

RELATIVE HUMDITIES WILL FALL TO 20 PERCENT OR LESS ALONG AND WEST
OF A LINE FROM KIT CARSON TO STRATTON TO ECKLEY. THIS COMBINED
WITH THE WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL CREATE
EXTREME FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BULLER
2 follow-up statements
000 
WWUS83 KGLD 062005
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT SAT OCT 6 2007

COZ252>254-070000-
/O.CON.KGLD.FW.W.0005.000000T0000Z-071007T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-
205 PM MDT SAT OCT 6 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON.

A RED FLAG WARNING FOR CRITICAL FUELS...LOW RELATIVE
HUMIDITIES...AND STRONG WINDS CONTINUES FOR PORTIONS OF EAST
CENTRAL COLORADO.

RELATIVE HUMIDITIES WILL FALL INTO THE 15 TO 20 PERCENT RANGE LATE
THIS AFTERNOON. WHEN COMBINED WITH SOUTHERLY WINDS OF 30 TO 40 MPH
WITH GUSTS TO 55 MPH...CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TO CONTINUE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 062355
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SAT OCT 6 2007

COZ252>254-070100-
/O.CAN.KGLD.FW.W.0005.000000T0000Z-071007T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-
555 PM MDT SAT OCT 6 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

ALTHOUGH SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
CONTINUE THROUGH 8 PM MDT...RELATIVE HUMIDITIES WILL CONTINUE TO
RECOVER AS TEMPERATURES FALL INTO THE 70S. THEREFORE THE THREAT
FOR CRITICAL FIRE WEATHER CONDITIONS WILL SLOWLY DIMINISH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 6, 4:14 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 6, 4:14 AM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
414 AM MDT SAT OCT 6 2007

.DISCUSSION...FORECAST PROBLEM WILL BE THE ENTIRE WEEKEND. SATELLITE
SHOWING A PROGRESSIVE FLOW OVER THE PACIFIC. FLOW TRANISITIONS TO A
MORE AMPLIFIED OVER THE COUNTRY WITH THE MAIN FEATURE OF INTEREST
THE STRONG AND AT THIS TIME CUTOFF UPPER SYSTEM OVER UTAH AND
NEVADA. SYSTEM IN PROGRESSIVE FLOW IS PUSHING INTO THE PACIFIC
NORTHWEST AND SOUTHWEST CANADA. STRONGEST JET WINDS ARE ON THE
FRONT SIDE OF THE GREAT BASIN SYSTEM AS WELL AS THE HIGHEST HEIGHT
FALLS. LATEST SATELLITE INDICATES THAT SYSTEM HAS STOPPED MOVING
SOUTH AS THE SYSTEM TO THE NORTHWEST KICKS IT OUT.

LOOKS TO BE DECENT MOISTURE THROUGH 700 MB THAT WILL BE IN PLACE.
HOWEVER...MUCH DRIER IS IN PLACE ABOVE THIS. COLD FRONT LOOKS TO BE
WELL TO THE NORTHWEST OF THE AREA. AT JET LEVEL...MODELS LOOKED TO
INITIAL OKAY WITH THE WINDS ASSOCIATED WITH THE INCOMING UPPER
TROUGH. IF ANYTHING THEY MAY BE A TAD TOO FAR EAST WITH JET AXIS
BEHIND THE SYSTEM...AND MAY NOT BE QUITE STRONG ENOUGH WITH THE WINDS
AT THE BASE AND ON THE FRONT SIDE OF THE TROUGH.

AT MID LEVELS...BASED ON SATELLITE AND UPPER AIR ANALYSIS THE RUC AND
UKMET NAILED THE MAIN CIRCULATION CENTER OVER NEVADA. THE GFS WAS
SLIGHTLY TOO FAR SOUTHEAST. HOWEVER...THE GFS SEEMED TO CAPTURE THE
SECONDARY CIRCULATION CENTER TO THE NORTH THE BEST. BASED ON THE
UPPER AIR ANALYSIS...THE MODELS DID NOT HAVE THE TROUGH DEEP ENOUGH
ON ITS SOUTHWEST EDGE. THE UKMET DID SLIGHTLY BETTER IN THIS
RESPECT. THE NAM MISSED THE BOAT ON THE ANALYSIS.

AT LOW LEVELS...NAM AND UKMET WERE HANDLING THE SURFACE PRESSURE AND
WIND FIELD THE BEST. THE UKMET IS THE SLOWEST WITH THE FRONTAL
PASSAGE...THE GFS THE FASTEST...WITH THE NAM IN BETWEEN. BASED ON
FLOW ALOFT WOULD NOT BE SUPRISED IF UKMET IS RIGHT. HOWEVER...THE
NAM IS A GOOD COMPROMISE. WILL BE GOING WITH A BLEND OF MAINLY THE
UKMET AND THE GFS WITH A TILT TOWARD THE GFS WITH TIME SINCE BELIEVE
THE UKMET IS TOO SLOW IN KICKING OUT THE UPPER LOW BASED ON JET
FORECASTS. THE NAM WILL BE LEANED ON A LITTLE MORE ON THE SURFACE
WINDS.

TODAY/TONIGHT...LOCAL WIND GUST PROGRAM...GRADIENT AND PRESSURE
FALLS EXPECTED...AND CURRENT SURFACE WINDS POINT TO HAVING A WIND
ADVISORY HOISTED FOR A PORTION OF THE FORECAST AREA. ALTHOUGH THE
LATEST RUC HAS BACKED OFF OF IT SOME. WILL PUT A WIND ADVISORY OUT
FOR THE WESTERN HALF PLUS RED WILLOW. WAS ALSO DEBATING A FIRE
WEATHER HIGHLIGHT. BASED ON LATEST OBSERVATIONS...LATEST RUC...AND
A FURTHER WEST/STRONGER LEE TROUGH BELIEVE THE DEWPOINTS WILL STAY
IN THE MID TO UPPER 40S OVER THE COLORADO COUNTIES WHICH WAS THE
POINT OF CONCERN. BELIEVE THE GFS/MAV IS TOO LOW WITH DEWPOINTS. SO
WILL NOT HOIST A RED FLAG WARNING AT THIS TIME EVEN THOUGH WIND
CRITERIA WILL BE MET. HOWEVER...UNDER MUCH LOWER DEWPOINTS OVER THE
COLORADO COUNTIES YESTERDAY...A FIRE DID START IN KIT CARSON COUNTY.
WILL TAKE A LOOK AT THIS ONE MORE TIME BEFORE I LEAVE THIS MORNING.

THE GFS BRINGS A SECONDARY MAX OF JET WINDS BEHIND THE SYSTEM EARLY
WHICH IF RIGHT WOULD SLOW THE SYSTEM DOWN A TOUCH. HOWEVER THE OTHER
MODELS DEFINITELY HAVE THE STRONGEST JET WINDS ON THE FRONT SIDE OF
THE TROUGH. THE JET AXIS STAYS TO THE WEST THROUGH THE NIGHT WITH THE
RIGHT REAR QUADRANT GETTING CLOSE TO THE WESTERN PORTION OF THE
FORECAST BY 12Z SUNDAY. SO WITHOUT ANY LIFT ALOFT THROUGH THE DAY
PLUS STAYING CAPPED WILL KEEP THE DAY DRY. HOWEVER...WILL NEED TO
WATCH FOR ANYTHING THAT MAY DEVELOP ALONG THE DRY LINE.

THE 700 MB SHORTWAVE GETS CLOSE TO THE NORTHWEST HALF TONIGHT. THE
MAIN FOCUSING MECHANISM TONIGHT WILL BE THE FRONT. IF THE FRONT DOES
NOT PROGRESS AS FAST AS EXPECTED THE SOUTHEAST PORTION OF THE
FORECAST AREA MAY NOT SEE MUCH. DUE TO UNCERTAINTY AND ENOUGH LIFT
PRESENT DEPITE THE MAIN LIFT GOING TO THE NORTHWEST...WILL KEEP IN
CHANCE POPS ALTHOUGH HAVE TONED IT DOWN A LITTLE.

MAXES WILL BE VERY WARM TODAY...AND MAY ONLY BE SLIGHTLY COOLER DUE
TO UNFAVORABLE WIND DIRECTION AND MORE LOW LEVEL MOISTURE.

SUNDAY/SUNDAY NIGHT...THE GFS IS A LITTLE FASTER THAN THE UKMET/NAM
BUT THEY ALL BRING THE RIGHT REAR QUADRANT OF THE JET OVER THE
FORECAST AREA...ESPECIALLY IN THE WEST...DURING THE AFTERNOON. THE
RIGHT REAR QUADRANT OF THE JET MOVES ACROSS THE FORECAST AREA DURING
THE EVENING HOURS. THERE LOOKS TO BE LINGERING PRECIPITATION IN THE
MORNING THEN A BREAK BEFORE THE JET AND A STRONGER SHORTWAVE TROUGH
ARRIVES. ALSO HOW MUCH MOISTURE IS LEFT ALOFT WILL BE A QUESTION.
WANTED TO HAVE LOWER POPS FOR MOST OF THE DAY BUT WAS CORNERED IN
BY SURROUNDING OFFICES. SO WILL CHANCE POPS IN FOR THE TIME THROUGH
06Z WITH THE GREATEST CHANCE IN THE SOUTHEAST HALF. AM NOT SURE HOW
MUCH SUN WILL SEE BUT NEW GUIDANCE WAS IN THE BALLPARK. IF HAVE
MORE SUN...THESE MAXES WILL BE TOO COOL.

MONDAY/MONDAY NIGHT...WILL HAVE SUN AND SOME DOWNSLOPE. WARMED UP
MAXES A LITTLE. DEPENDING HOW WARM IT GETS DURING THE DAY...
CONDITIONS WILL BE FAVORABLE FOR TEMPERATURES TO GET RATHER COOL
MONDAY NIGHT AND THESE MAY NEED TO BE LOWERED.

THANKS TO ALL FOR COLLABORATION.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD.
THE BIGGEST CONCERN WILL BE THE WIND...WITH SOUTHERLY WINDS SUSTAINED
AT 25-35 KNOTS AND GUSTS UP TO 45 KNOTS POSSIBLE. THE STRONGEST WINDS
WILL BE NEAR KGLD BETWEEN 18Z AND 00Z. TOWARDS THE END OF THE TAF
PERIOD A COLD FRONT WILL BE MOVING ACROSS THE REGION...SHIFTING THE
WINDS TO THE NORTH AND BRINGING IN SOME ISOLATED THUNDERSTORMS WITH
VFR CONDITIONS STILL EXPECTED AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 6 PM
     MDT /7 PM CDT/ THIS AFTERNOON FOR KSZ001-002-013-014-027-
     028-041-042.

NE...WIND ADVISORY FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 6 PM
     MDT /7 PM CDT/ THIS AFTERNOON FOR NEZ079>081.

CO...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR COZ090>092.

&&

BULLER/KJ
Hazardous weather outlook, Oct 6, 6:02 AM MDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
602 AM MDT SAT OCT 6 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
602 AM MDT SAT OCT 6 2007 /702 AM CDT SAT OCT 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM MDT (7 PM CDT) FOR EXTREME
NORTHWEST KANSAS...ALL OF EAST CENTRAL COLORADO...AND ALL OF
EXTREME SOUTHWEST NEBRASKA. SOUTH WINDS WILL INCREASE INTO THE 30
TO 40 MPH RANGE WITH GUSTS TO 590 MPH POSSIBLE.

THE COMBINATION OF STRONG SOUTHERLY WINDS AND ABOVE NORMAL
TEMPERATURES WILL CREATE EXTREME FIRE DANGER CONDITIONS THIS
AFTERNOON OVER YUMA...KIT CARSON...AND CHEYENNE COUNTIES. THE
GREATEST FIRE DANGER WILL BE ALONG AND WEST OF A KIT CARSON TO
STRATTON TO ECKLEY LINE. EXTREME FIRE DANGER MEANS THAT FIRES
START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN
AREAS WITH EXTREME FIRE DANGER.

NO THUNDERSTORMS ARE EXPECTED DURING THE DAY BECAUSE OF WARM AND
DRY AIR ALOFT. HOWEVER...A STRONG FRONT WILL MOVE THROUGH THE AREA TONIGHT.
SOUTHERLY WINDS WILL INCREASE MOISTURE AND INSTABILITY AHEAD OF
THIS FRONT. BECAUSE OF THE STRENGTH OF THIS FRONT AND THE INSTABILITY
AND WIND SHEAR PRESENT...SOME OF THESE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR DURING THE
DAY SUNDAY. DUE TO A LACK OF INSTABILITY...THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS THE ENTIRE AREA.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:51 AM MDTWind AdvisoryGLDCheyenne, Kit Carson, Yuma15 hr

Nearby

Red Flag Warnings in Colorado, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.